Lesson

"A Dangerous Mix"

  • Print

    PRINT THIS PAGE

    Close

Many teens regularly take medications and over-the-counter drugs. But they may not know that mixing substances can cause unexpected and potentially dangerous effects. Those risks are even greater when alcohol and illicit drugs are involved. By sharing the student article “A Dangerous Mix,” teaching the lesson, and handing out the activity sheet, you will help students be smart about medicine safety.



SUBJECT AREAS:

Science Literacy, English/Language Arts, Health/Life Skills



STANDARDS:

COMMON CORE
STATE STANDARDS
NEXT GENERATION
SCIENCE STANDARDS PRACTICES
NATIONAL
SCIENCE
EDUCATION
STANDARDS
NATIONAL COUNCIL
FOR THE
SOCIAL STUDIES
RST.6-8.1 / RST.9-10.1
  • Cite specific textual evidence to support analysis of science and technical texts
W.6-8.1 / W.9-10.1
  • Write arguments to support claims, using valid reasoning and relevant and sufficient evidence
  • Obtaining,evaluating, and communicating information/engaging in argument from evidence.
  • Personal Health
  • Science and technology in society/Science and technology in local, national, and global challenges
  • 8. Science, technology, and society



LESSON:

CRITICAL-THINKING QUESTIONS:

  1. What is an active ingredient? Where can it be found? Give an example of an active ingredient. An active ingredient is the part of a drug that has an effect on the brain or body such as causing alertness or slowing breathing. Active ingredients can be found in drugs and alcohol, over-the-counter and prescriptions medications, and even natural substances like food, vitamins, and herbal supplements. Examples may include caffeine, decongestants, stimulants in ADHD medications, etc.
  2. Explain why it is important to check the ingredients in any over-the-counter medications before taking them. Answers may include that many over-the-counter medications contain the same active ingredients. Mixing these medications may cause you to take too much of a chemical, which may be harmful to your body.
  3. Why might someone who mixes alcohol and drugs end up in the emergency room? Use evidence to support your answer. Alcohol increases the effects of many drugs. This can cause dangerous complications that may impair a person’s breathing, such as with sedatives or opioids, or dangerously increase a person’s heart rate, such as with stimulants like cocaine and methamphetamine.



WRITING PROMPTS:

  • Grades 6–8: Why is it important to tell your doctor about any vitamins or herbal supplements you are taking?
  • Grades 9–10: Describe how the effect of a medication may change if it is mixed with another substance. Give an example.
  • Grades 11-12: Explain why mixing drugs and alcohol can increase your risk of death.



WRITING PROMPTS

  • "Non-Addictive Drugs: Are They Always Safe?" This paired text describes why even over-the-counter medications should be used with caution.
  • Writing prompt: Explain why it is important to follow directions on an OTC medication. Describe two possible risks if you misuse the drug. Have students use text evidence from “Non-Addictive Drugs: Are They Always Safe?” and “A Dangerous Mix” to support their answers.



Activity Sheet Answers

  1. The active ingredient in the medication is chlorpheniramine maleate.
  2. Assuming an age of 12 and up: You can take a maximum of 12 pills per 24 hours.
  3. Answers may include that a person shouldn’t drive a vehicle when taking this medication because the medication can cause the person to be drowsy.
  4. Alcohol, sedatives, and tranquilizers.
  5. A sedative is a substance that slows breathing and heart rate and causes drowsiness. This is similar to the medication’s side effects. When the substances are combined, the effects could be amplified, causing the person’s breathing to slow too much. It could also result in other side effects. This is also true for alcohol, which can amplify the effects of medications.